Alert archive / Indiana / Beach Hazards Statements in 2025
Beach Hazards Statement 13, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Sep 4, 2025, 2:46 PM CDT for Porter County, Indiana. It took effect at Sep 5, 2025, 4:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2025, 2:46 PM CDT (19:46 UTC)
- In effect from
- Sep 5, 2025, 4:00 AM CDT
- Expired
- Sep 5, 2025, 7:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Chicago, IL
County Porter County, IN
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WHUS43 KLOT 041946 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 246 PM CDT Thu Sep 4 2025 INZ002-050400- /O.CAN.KLOT.BH.S.0012.000000T0000Z-250904T2000Z/ /O.NEW.KLOT.BH.S.0013.250905T1200Z-250905T2100Z/ Porter- 246 PM CDT Thu Sep 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...High wave action and dangerous currents at Lake Michigan beaches expected. * WHERE...Porter County. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$ INZ001-042100- /O.CAN.KLOT.BH.S.0012.000000T0000Z-250904T2000Z/ Lake IN- 246 PM CDT Thu Sep 4 2025 ...BEACH HAZARDS STATEMENT IS EXPIRING... Waves will continue to gradually subside this evening. So, the Beach Hazards Statement will be allowed to expire. Note that a new Beach Hazards Statement will be in effect on Friday. $$
2 follow-up statements
843 WHUS43 KLOT 050247 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 947 PM CDT Thu Sep 4 2025 INZ002-051100- /O.CON.KLOT.BH.S.0013.250905T1200Z-250905T2100Z/ Porter- 947 PM CDT Thu Sep 4 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves 5 to 8 ft expected. * WHERE...Porter County. * WHEN...From 7 AM CDT Friday through Friday afternoon. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
972 WHUS43 KLOT 050754 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 254 AM CDT Fri Sep 5 2025 INZ002-051700- /O.EXT.KLOT.BH.S.0013.250905T0900Z-250906T0000Z/ Porter- 254 AM CDT Fri Sep 5 2025 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves 5 to 8 ft expected. * WHERE...Porter County. * WHEN...Through this evening. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 1:54 PM CDT, 52 minutes earlier. Its key messages:
- A series of storm systems moving through the northern Great Lakes will reinforce fall-like conditions locally through the weekend.
- A period of gusty southwest to west winds is expected toward and after daybreak Friday.
- A gradual warming trend is expected next week.
Area forecast discussion, Sep 4, 1:54 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
154 PM CDT Thu Sep 4 2025
.KEY MESSAGES...
- A series of storm systems moving through the northern Great
Lakes will reinforce fall-like conditions locally through the
weekend.
- A period of gusty southwest to west winds is expected toward
and after daybreak Friday.
- A gradual warming trend is expected next week.
&&
.DISCUSSION...
Issued at 154 PM CDT Thu Sep 4 2025
Through next Thursday:
Broad upper-level cyclonic flow encompasses much of the
northern US at press time thanks to a seasonably strong, and
large, low pressure system centered in central Ontario. A
vigorous upper- level short- wavelength trough is readily
evident in satellite imagery over the Dakotas on the western
side of the upper- level low. Ensemble model guidance remains in
great agreement that the upper-level trough will scream
southeastward this evening and through tomorrow morning, with
the associated surface low tracking from near Fargo, North
Dakota this afternoon to Escanaba, Michigan overnight to near
Sault Ste Marie, Ontario by tomorrow morning.
While the surface low will pass decidedly north of our area
tonight, impressive pressure falls (approaching 10mb/6hr in the
UP of Michigan) will induce the development of a strong
eastward- translating southwesterly low-level jet (950mb-850mb
flow of 45- 50kt) across the Lower Great Lakes. As a result,
would expect any WAA-driven showers across Minnesota this
evening to survive into southern Wisconsin and far northern IL
with sprinkles reaching as far south as the I-80 corridor. With
a mostly clear start to the night and relatively large
temperature/dewpoint depressions, do anticipate the development
of a stout inversion layer by the time the low-level jet
develops which should tend to limit the ability for downward
mixing of winds at least through the nighttime hours. It may be
close, though, and will have to watch for a few southwesterly
gusts upward of 30 to 35 mph particularly after midnight and
especially on high-platform sites.
After daybreak, the cold front will race across the area
anchored by 3-hour pressure rises of 2-4mb and strong CAA (850mb
temperature drop of about 1C/hr). As a result, do have concern
in a quick "pop" of winds right around daybreak as downward
momentum (via CAA) and the "upward" effects of diurnal heating
collectively force mixing into the strong low-level wind field
along the backside of the low. At this point, we favor wind
gusts of 35 to 40 mph from daybreak through mid-morning, highest
near the Wisconsin state line. However, if mixing is
particularly efficient, it would not be surprising at all to see
a few locations hit 50 mph wind gust tomorrow morning. Even
with strong CAA, filtered sunshine (and a still reasonably
strong sun angle) should help highs tomorrow get into the 60s.
Also for tomorrow, opted to introduce low (20%) chances for
showers tomorrow morning and afternoon along the US-24 corridor
as trailing upper-level shortwaves excite mid-level
frontogenesis along the west- to-eastward stalled baroclinic
zone draped across the mid- Mississippi River Valley. While the
low-level airmass in the wake of the cold front will be quite
parched (850mb RH dropping toward 30% for a time), forecast
cross sections depict hints of CSI within the mid-level
frontogenetical circulation, which may allow for surprisingly
strong precipitation echoes and rates to develop and survive the
trip to the ground. These types of scenarios are more dangerous
in the cold season as they can support "surprise" snow bands
(and indeed all lift will be centered in the DGZ tomorrow),
though the low-level thermal profile will be plenty warm enough
to melt the snowflakes well before they reach the ground
(provided the dry air doesn't just chew them up).
Upper-level cyclonic flow and the associated pool of seasonably
cool air will continue across the Great Lakes region through
the weekend. Embedded shortwaves may provide enough oomph to
kick off a few sprinkles from time to time, though the pattern
does not appear supportive of meaningful precipitation. Highs
will top off in the 60s and overnight lows will fall into the
40s (save for around 50 lakeside and in Chicago).
After the weekend, ensemble model guidance is advertising the
development of a cut-off low pressure system in the Pacific
Northwest. Broad and persistent mid-level warm-air advection
east of the cut-off low should encourage the subsequent
flattening of the upper-level pattern across the northern US,
affording a gradual warming trend locally next week. Ensemble
multi-run meteograms of high temperatures demonstrate relatively
high confidence in a return of highs in the upper 70s to lower
80s by midweek. In addition, ensemble meteograms of QPF suggest
a return of precipitation chances by midweek as well, though
admittedly there is no clear signal favoring one period of time.
Nevertheless, a transition toward more seasonable conditions
appears on track to arrive by the middle of next week and, if
extended GEFS/EPS runs were to be taken at face value, continue
through the end of the month.
Borchardt
&&
.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1229 PM CDT Thu Sep 4 2025
The main aviation weather concerns for the 18Z TAF period
include:
* Gusty SW to W winds overnight into Friday. LLWS conditions
possible during this time.
* At RFD, a brief period of showers possible tonight.
Westerly winds around 10 kt will continue to gust into the
teens kt this afternoon before subsiding some for the evening. A
low level jet will intensify overhead and keep winds higher
during the overnight period. While the magnitude of gusts is
somewhat uncertain, the potential is certainly there to see SW
gusts in the 25 to 30 kt range overnight. If stable conditions
overnight can hinder these higher winds at the surface, then
look for LLWS conditions with 40 to 45 kt of SW flow at 2kft
AGL. Gusts during the morning should largely be found in the 25
to 30 kt range, but a pop of gusts closer to 35 kt will be
possible mainly in the 12-15Z window. Gusts should subside to
around 20 kt for the afternoon.
Attn RFD: A system of showers will move across southern WI
during the early overnight hours and could extend as far south
as RFD. VFR conditions are expected to prevail.
Doom
&&
.MARINE...
Issued at 154 PM CDT Thu Sep 4 2025
This evening and into tomorrow, a seasonably strong low
pressure system will track from near Fargo, North Dakota to
Escanaba, Michigan to Sault Ste Marie, Ontario while deepening
to nearly 990 mb. Rapid drops in surface pressure ahead of the
system in the Upper Peninsula of Michigan will force the
development of a strong southwesterly low-level jet overnight.
With relatively warm lake water temperatures and seasonably cool
low-level ambient temperatures, the low-level jet is expected
to mix downward to the water surface leading to a period of 35
to 40 kt southwesterly gale force winds tonight into Friday
morning. Locally higher storm-force gusts in excess of 50 kt are
possible on elevated observation stations such as the top of
the Chicago Crib, as well. A Gale Warning is in effect from 1 AM
through 10 AM Friday.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement from Friday morning through Friday
afternoon for INZ002.
LM...Gale Warning from 1 AM to 10 AM CDT Friday for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Sep 4, 2:30 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 230 PM CDT Thu Sep 4 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-051930- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 230 PM CDT Thu Sep 4 2025 /330 PM EDT Thu Sep 4 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Limited Non Thunderstorm Wind Risk in the morning. High Swim Risk at Porter County, Indiana beaches. DISCUSSION... A pop of wind gusts in excess of 40 mph is possible just after daybreak tomorrow morning. High waves will make swimming dangerous at Porter County indiana Lake Michigan beaches on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-051930- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 230 PM CDT Thu Sep 4 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Gale force winds are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Gale force winds are expected primarily during the morning. Borchardt Visit us at www.weather.gov/chicago
Nearby
Beach Hazards Statements in Indiana, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.